Alert archive / Illinois / River Flood Warnings in 2017

River Flood Warning 37, NWS Lincoln, IL

May 20, 2017Fulton County, Knox County, Illinois

NWS Lincoln, IL issued this river flood warning at May 20, 2017, 8:22 PM CDT for Fulton County, Knox County, Illinois. It took effect at May 21, 2017, 5:30 AM CDT. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 8:22 PM CDT (01:22 UTC)
In effect from
May 21, 2017, 5:30 AM CDT
Expired
May 22, 2017, 9:24 AM CDT
In force
28 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
Minor

Counties Fulton County, IL, Knox County, IL

The radar

The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Spoon River (W-IL) at London Mills (LNMI2). The gauge peaked at 15.42 ft at May 21, 2017, 2:00 AM CDT.

actionminormoderate510152005/2105/2205/23
Action stage
13 ft
Minor stage
15 ft
Moderate stage
21 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05569500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

700 
WGUS43 KILX 210122
FLWILX


Flood Warning
National Weather Service Lincoln IL
822 PM CDT Sat May 20 2017

...The National Weather Service in Lincoln IL has issued a flood 
warning for the following rivers in Illinois...

  Spoon River at London Mills affecting Fulton and Knox Counties

.Synopsis...Heavy rainfall of 1 to 2 inches Saturday morning will cause the Spoon River at London Mills to rise above flood stage early Sunday morning.

The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for flooding.
Stay tuned for further updates on this flooding situation.

&&

ILC057-095-211522-
/O.NEW.KILX.FL.W.0037.170521T1030Z-170522T1424Z/
/LNMI2.1.ER.170521T1030Z.170521T1800Z.170522T0824Z.NO/
822 PM CDT Sat May 20 2017

The National Weather Service in Lincoln IL has issued a 

* Flood Warning for 
  The Spoon River at London Mills.
* From late tonight until Monday morning.
* At  745 PM Saturday the stage was 13.5 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early tomorrow morning and 
  continue to rise to near 15.5 feet by tomorrow afternoon.The river 
  will fall below flood stage by early Monday morning.
* Impact...At 15.0 feet...Minor flooding begins to agricultural land 
  near the river.

&&


                  Fld  Observed         Forecast 6AM
Location          Stg  Stg  Day Time    Sun    Mon    Tue

Spoon River
 London Mills      15  13.5 Sat 8 PM    15.2   14.7   12.1


&&

LAT...LON 4081 9020 4079 9012 4070 9024 4058 9027
      4059 9036 4071 9032             

$$

25
1 follow-up statement
059 
WGUS83 KILX 211348
FLSILX


Flood Statement
National Weather Service Lincoln IL
848 AM CDT Sun May 21 2017

...The Flood Warning is cancelled for the following river in 
Illinois...

  Spoon River at London Mills affecting Fulton and Knox Counties

The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation. River levels are 
expected to continue falling.

Since flooding has subsided, this will be the last statement for this
flooding event.

ILC057-095-211418-
/O.CAN.KILX.FL.W.0037.000000T0000Z-170522T1424Z/
/LNMI2.1.ER.170521T0415Z.170521T0715Z.170521T1057Z.NO/
848 AM CDT Sun May 21 2017

The Flood Warning is cancelled for
  The Spoon River at London Mills.
* At 745 AM Sunday the stage was 14.6 feet.
* Flood stage is 15.0 feet.
* Fell below flood stage at  557 AM Sunday.
* Forecast...The river will continue to fall to 11.6 feet by tomorrow
  morning.


&&


                  Fld  Observed         Forecast 6 AM
Location          Stg  Stg  Day Time    Mon    Tue    Wed

Spoon River
 London Mills      15  14.6 Sun 8 AM    11.6    8.7    7.2


&&

LAT...LON 4081 9020 4079 9012 4070 9024 4058 9027
      4059 9036 4071 9032             

$$

EJL

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this river flood warning went out at May 20, 6:45 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 20, 6:45 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
645 PM CDT Sat May 20 2017

.SHORT TERM...(This evening through Sunday)
ISSUED AT 300 PM CDT Sat May 20 2017

Warm front has pushed northward across most of the forecast area,
and was just starting to come into the areas from Galesburg to
Lacon at 2 pm. Quite a bit of thinning in the clouds has taken
place south of the front, and SPC mesoanalysis shows surface
based CAPE's have reached 1500-2500 J/kg from about Bloomington
southward, although some capping is still evident looking at
mixed-layer CAPE. Initial line of convection has formed to our
southeast and was tracking northeast into Indiana, which just some
weak showers from around St. Louis southwest.

Main issue for this part of the forecast will be with convective
redevelopment ahead of the cold front, which is currently back in
western Missouri. High-res models have been trying to focus on a
couple bands of convection, one forming near I-57 during mid-
afternoon and another one arriving early evening immediately
ahead of the front. The NAM and HRRR support CAPE's around 1000
J/kg through sunset across western Illinois as the line arrives,
although the better shear lags behind just a bit. Still may see
a broken line of stronger storms though, with the threat waning
toward late evening. Most of the forecast area will be dry by
about 3-4 am once the front passes. While Sunday should remain
dry, the circulation around the departing low will keep a fair
amount of cloudiness across the northern CWA.

The Flash Flood Watch for Sangamon County was extended into Sunday
morning, as hydrographs downstream of Spaulding Dam continue to
show a steady rise.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 300 PM CDT Sat May 20 2017

The large upper low will slowly lift northeast early next week,
with a secondary lobe of energy swinging into the Great Lakes
Monday night into Tuesday. Scattered showers and a few
thunderstorms will be possible with this system. The trough will
continue to deepen as it moves into Illinois early Wednesday, and
some cold-core showers will be possible mid-week as lapse rates
steepen due to 500 mb temperatures down to -20C. Have included
some isolated thunder mention in the grids Wednesday afternoon due
to the steep lapse rates as well.

The upper low will finally shift off to the east late in the week,
allowing for a narrow ridge to build eastward from the Plains.
Some discrepancies with the models late-week in terms of a
shortwave coming out of the Rockies to help disrupt the ridge,
with the ECMWF most aggressive with any associated rain activity.
Have kept rain chances in the 20% range for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 645 PM CDT Sat May 20 2017

Central Illinois remains largely dry early this evening: however,
latest radar imagery is beginning to show widely scattered showers
developing well in advance of an approaching cold front from near
KMQB to KPPQ. HRRR suggests these cells will become more numerous
over the next few hours as they track northeastward toward the
I-55 corridor. Will include VCTS at both KPIA and KSPI through 05z
accordingly...but will hold off on any thunder mention further
east until radar trends become better established. Any storms that
develop will diminish toward midnight as the cold front pushes
into the area. Forecast soundings continue to suggest a brief period
of MVFR ceilings immediately behind the front...mainly at the
eastern terminals. These clouds will rapidly clear out by 10z. After
that...the main aviation challenge on Saturday will be potential
MVFR ceilings spilling into KPIA/KBMI. Based on NAM forecast
soundings...have lowered ceilings to MVFR at KPIA by 14z...then
further east to KBMI by 17z. Further south...kept ceilings in the
low VFR category through the day.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for ILZ051.

&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Barnes
Hazardous weather outlook, May 20, 3:05 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
305 PM CDT Sat May 20 2017

ILZ027>031-036-037-040-041-047-049-050-211100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
305 PM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected across the area into this
evening. Organized severe storms are not anticipated, but gusty
winds, small hail, and heavy rainfall are possible with the
stronger storms.

The Illinois River will remain in flood.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorm chances return to the area overnight Monday night
into Tuesday. The threat of severe storms appears low at this
time.

The Illinois River will remain in flood downstream of Henry for
at least several more days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-052>057-061-062-066-067-071-072-211100-
Champaign-Christian-Clay-Coles-Cumberland-De Witt-Douglas-Edgar-
Effingham-Jasper-Logan-Macon-McLean-Menard-Moultrie-Piatt-
Richland-Shelby-Vermilion-
305 PM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected across the area into this
evening. Organized severe storms are not anticipated, but gusty
winds, small hail, and heavy rainfall are possible with the
stronger storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorm chances return to the area overnight Monday night
into Tuesday. The threat of severe storms appears low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ051-211100-
Sangamon-
305 PM CDT Sat May 20 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected across the area into this
evening. Organized severe storms are not anticipated, but gusty
winds, small hail, and heavy rainfall are possible with the
stronger storms.

Flash Flood Watch is in effect for Sugar Creek below the
Spaulding Dam in Sangamon County. There is no problem with the
dam...they are just releasing a lot of water right now due to the
recent heavy rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorm chances return to the area overnight Monday night
into Tuesday. The threat of severe storms appears low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ063-068-073-211100-
Clark-Crawford-Lawrence-
305 PM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected across the area into this
evening. Organized severe storms are not anticipated, but gusty
winds, small hail, and heavy rainfall are possible with the
stronger storms.

The Wabash river will remain in flood.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorm chances return to the area Tuesday. The threat of
severe storms appears low at this time.

The Wabash river will remain in flood for several more days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Auten

In the hours before

Local storm report, May 20, 3:40 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
340 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       MATTOON                 39.48N 88.37W
05/20/2017  M1.48 INCH       COLES              IL   MESONET

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:43 AM CDTRiver Flood WarningILXClay, Richland5 days

Nearby

River Flood Warnings in Illinois, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.